Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 601, NWS Norman, OK

July 6, 20165 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 6, 2016, 8:56 PM CDT for 5 counties in Oklahoma. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2016, 8:56 PM CDT (01:56 UTC)
Expired
Jul 6, 2016, 9:45 PM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
80.0 mph

Counties Greer County, OK, Harmon County, OK, Jackson County, OK, Kiowa County, OK, Tillman County, OK

The radar

The Altus AFB radar (KFDR), 47 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 9:10 PM CDTTSTM WND DMGOlustee, OKGRAIN BIN BLOWN OVER AT D STREET AND W 5TH
Jul 6, 9:15 PM CDTTSTM WND GST 593 S Altus, OK
Jul 6, 9:30 PM CDTTSTM WND GST 594 S Tipton, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2016-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2879 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2016-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2879 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
1629 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

901 
WUUS54 KOUN 070156
SVROUN
OKC055-057-065-075-141-070245-
/O.NEW.KOUN.SV.W.0601.160707T0156Z-160707T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
856 PM CDT WED JUL 6 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIOWA COUNTY IN SOUTHWESTERN OKLAHOMA...
  JACKSON COUNTY IN SOUTHWESTERN OKLAHOMA...
  NORTHWESTERN TILLMAN COUNTY IN SOUTHWESTERN OKLAHOMA...
  GREER COUNTY IN SOUTHWESTERN OKLAHOMA...
  HARMON COUNTY IN SOUTHWESTERN OKLAHOMA...

* UNTIL 945 PM CDT

* AT 855 PM CDT...THE LEADING EDGE OF WINDS FROM A LINE OF SEVERE
  THUNDERSTORMS WAS LOCATED ALONG A LINE EXTENDING FROM 9 MILES
  NORTHWEST OF MANGUM TO 5 MILES NORTH OF DUKE TO 6 MILES SOUTH OF
  ELDORADO...MOVING EAST AT 45 MPH. WINDS OVER 80 MPH HAVE BEEN
  RECORDED NEAR ELDORADO.

  THESE ARE VERY DANGEROUS STORMS. 

  HAZARD...80 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT 
           CONSIDERABLE DAMAGE TO ROOFS...WINDOWS...AND VEHICLES. 
           EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY. 

* LOCATIONS IMPACTED INCLUDE...
  ALTUS...FREDERICK...HOBART...MANGUM...HOLLIS...GRANITE...SNYDER...
  TIPTON...BLAIR...OLUSTEE...ELDORADO...LONE WOLF...MOUNTAIN PARK...
  ROOSEVELT...GOTEBO...MANITOU...MARTHA...WILLOW...GOULD AND ELMER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

WIND DAMAGE WITH THESE STORMS WILL OCCUR BEFORE ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3500 9998 3512 9933 3512 9889 3511 9889
      3482 9882 3434 9890 3432 9921 3437 9924
      3438 9927 3440 9926 3441 9932 3446 9937
      3444 9939 3437 9941 3442 9956 3438 9960
      3438 9969 3458 9993 3456 10000
TIME...MOT...LOC 0155Z 260DEG 40KT 3496 9964 3475 9954 3438 9964 

HAIL...1.00IN
WIND...80MPH
 
$$

..SPEG.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 6:52 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 6, 6:52 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Norman OK
652 PM CDT WED JUL 6 2016

.DISCUSSION...
00Z TAFS.

&&

.AVIATION...
Scattered storms are expected to move into western Oklahoma and
western north Texas. But as usual, the probability of one of
these storms affecting any specific TAF site is less than 50
percent at this point so will not include a TEMPO group in this
set. Away from storms, VFR conditions are expected.

&&

.PREV DISCUSSION... /issued 252 PM CDT WED JUL 6 2016/

DISCUSSION...
Forecast concerns for this update are focused upon ongoing
excessive heat over parts of north/central Oklahoma and prospects
for convection to spread east from west Texas this evening.

Current heat index values are occasionally reaching 110 degrees
from Kingfisher to Perkins and surrounding sites. Meanwhile 105 to
110 degree heat index values continue along a broad corridor from
western north Texas over much of Oklahoma. The Heat Advisory has
been expanded a bit on its western periphery and upgraded to an
Excessive Heat Warning over north/central Oklahoma. Will maintain
these headlines through Thursday, but influences from convection
tonight and/or any slight decrease in surface dewpoints could
dictate later adjustments.

Convection allowing models have shown a consistent signal for
scattered convection to originate within the deeply mixed boundary
layer over west Texas late this afternoon and spreading eastward
over western Oklahoma and western north Texas this evening. This
appears evident in satellite trends with deepening cumulus over
the southern Texas Panhandle and South Plains. With sufficient
steering flow and deep effective shear around 30 kt a threat of
severe/damaging wind gusts appears to exist with this activity as
it moves east of the 100th meridian around 00z.

Beyond these immediate hazards, ensemble confidence plots suggest
low confidence in the model blends through the weekend when a
front is expected to approach/impact the region. As of now, the
most likely timeframe for meaningful rainfall appears to be Friday
night/early Saturday favoring northern/northeastern Oklahoma.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  77  97  78  96 /  10   0  10  20
Hobart OK         77 103  79  99 /  40   0   0  20
Wichita Falls TX  79 101  79 100 /  20   0   0  10
Gage OK           76 105  74  97 /  40   0  10  30
Ponca City OK     80  99  78  93 /  20  10  10  30
Durant OK         77  95  78  95 /  10   0   0  10

&&

.OUN Watches/Warnings/Advisories...
OK...Excessive Heat Warning until 8 PM CDT Thursday for OKZ012-013-
     018>020-024>026.

     Heat Advisory until 8 PM CDT Thursday for OKZ006>008-011-016-017-
     022-023-027>032-035>048-050>052.

TX...Heat Advisory until 8 PM CDT Thursday for TXZ083>090.

&&
Hazardous weather outlook, Jul 6, 6:20 PM CDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
620 PM CDT WED JUL 6 2016

OKZ004>048-050>052-TXZ083>090-071015-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
620 PM CDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TONIGHT...

.THUNDERSTORMS
SCATTERED SHOWERS AND STORMS HAVE DEVELOPED ACROSS THE TEXAS
PANHANDLE...JUST EAST OF AMARILLO.  AS SUNSET APPROACHES...A FEW
OF THESE STORMS MAY MOVE INTO FAR WESTERN OKLAHOMA AND PERHAPS
WESTERN NORTH TEXAS.  THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS UP TO 60 MPH. SMALL HAIL AND HEAVY DOWNPOURS
WILL ALSO BE A CONCERN.

STORM INTENSITY WILL DECREASE THROUGH THE LATE EVENING. IT'S
POSSIBLE THAT A FEW STORMS MAY REACH THE INTERSTATE 35 CORRIDOR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.THUNDERSTORMS...
A FRONT IS EXPECTED TO MOVE INTO OKLAHOMA FRIDAY AND SATURDAY
INCREASING THUNDERSTORM CHANCES ACROSS THE AREA. THERE IS A
MARGINAL RISK OF SEVERE THUNDERSTORMS FRIDAY IN NORTH CENTRAL
OKLAHOMA. LOWER CHANCES FOR THUNDERSTORMS EXIST SUNDAY INTO EARLY
NEXT WEEK.

.HEAT...
HEAT INDEX VALUES OF 105 TO 113 ARE EXPECTED AGAIN THURSDAY
AFTERNOON. HEAT ADVISORIES AND EXCESSIVE HEAT WARNINGS ARE IN
EFFECT.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:20 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson40 min
Jul 6, 9:28 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Cotton, Jackson, Kiowa, Tillman47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.